Kansas, 2001

Hail and Damaging Winds in Kansas, April 22, 2001

April 22, 2001 · NWS GLD · 8 events in 7 counties and zones

4 hail, 3 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 22, 1:05 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 22, 1:05 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT SUN APR 22 2001

MAJOR CHALLENGES WITH THIS PACKAGE AS SURFACE LOW CONTINUES TO
DEEPEN ACROSS EASTERN COLORADO AND 500 MB LOW EJECTS FROM
SOUTHWESTERN UNITED STATES.  THE QUESTIONS FOR THE GOODLAND COUNTY
WARNING AREA ARE...1) WILL TEMPERATURES DROP LOW ENOUGH FOR SNOW...
2) WILL WINDS MEET ADVISORY CRITERIA...3) WHAT ARE THE CHANCES OF
SEVERE WEATHER.

PREFER THE ETA/AVN FOR THIS RUN...THOUGH NGM IS BECOMING MORE IN
LINE. BASED ON ETA...850-700 MB THICKNESSES DROP BELOW 1530 METERS
ACROSS YUMA COUNTY THIS AFTERNOON. MOISTURE WILL STILL BE IN PLACE
AT THIS TIME ACROSS THAT AREA AND WINDS WILL BE HOWLING. WILL ISSUE
A WINTER WEATHER ADVISORY THERE LATE THIS MORNING AND THIS
AFTERNOON. ALTHOUGH COLD FRONT WILL REACH WESTERN NEBRASKA/WESTERN
KANSAS EARLY THIS AFTERNOON...THICKNESSES WILL NOT DROP INTO THE
SNOW CATEGORY UNTIL THIS EVENING.  MOISTURE WILL BE EXITING THE AREA
THEN. ALTHOUGH THERE MAY BE SOME SNOW...WILL NOT ISSUE ANY WINTER
HIGHLIGHTS ACROSS THE REST OF THE COUNTY WARNING AREA. HOWEVER...
SURFACE LOW WILL CONTINUE TO DEEPEN...AND THIS WILL BRING THE
EASTERN AREAS STRONG WINDS. WILL HOIST A WIND ADVISORY FOR ENTIRE
CWA TODAY.

SEVERE WEATHER REMAINS A SIGNIFICANT THREAT. EARLY MORNING
CONVECTION CONTINUES OVER THE AREA...BUT JUST BELOW SEVERE LIMITS.
BEST INSTABILITY WILL BE ACROSS NORTHWEST KANSAS AT 18Z BEFORE THE
COLD FRONT MOVES EAST. WITH MID LEVEL DYNAMICS IN PLACE AND SURFACE
BOUNDARY/DRY LINE MOVING ACROSS THE REGION...SEVERE STORMS ARE AGAIN
POSSIBLE. MODEL SHEAR PROFILES WOULD SUPPORT SOME SUPERCELLS. THE
ONLY CONCERN TO THIS SCENARIO IS THAT CONVECTION FURTHER SOUTH ROBS
ENERGY AND/OR PRODUCES ENOUGH LOW LEVEL CLOUD COVER TO INHIBIT
SURFACE HEATING EAST OF THE FRONT. WITH THIS MUCH DYNAMICS...
HOWEVER...WOULD PLACE MY BETS ON SEVERE STORMS.

.GLD...WINTER WEATHER ADVISORY LATE MORN/AFTN COLORADO ZONE 90
       WIND ADVISORY TODAY COLORADO ZONES 91..92
       WIND ADVISORY TODAY NEBRASKA ZONES 79..80..81
       WIND ADVISORY TODAY KANSAS ZONES 1>4..13>16..27>29..41>42
MENTZER

In the hours before

Special weather statement, Apr 21, 9:00 PM MST, 5 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MDT SAT APR 21 2001

...A STRONG SPRING STORM WILL BRING A VARIETY OF WEATHER TO THE
TRI-STATE AREA...

A STRONG UPPER AIR DISTURBANCE MOVING THROUGH ARIZONA OVERNIGHT WILL
DEVELOP A STRONG SURFACE LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO
EARLY SUNDAY MORNING.  THIS STORM SYSTEM WILL MOVE ACROSS THE REGION
DURING THE DAY SUNDAY BRINGING A VARIETY OF SPRING WEATHER WITH
IT...RANGING FROM SEVERE THUNDERSTORMS TO COLD RAIN TO SNOW.  A COLD
FRONT WILL SWEEP ACROSS THE REGION DURING THE DAY BEHIND THE LOW
CAUSING WINDS TO RAPIDLY SHIFT TO THE NORTH AT 20 TO 30 MPH WITH
MUCH STRONGER GUSTS LIKELY.

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY...
AND SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.  IN EASTERN
COLORADO RAIN WILL CHANGE TO SNOW DURING THE DAY.  THE COMBINATION
OF SNOW AND STRONG NORTH WINDS MAY CAUSE REDUCTIONS TO VISIBILITY
AND MAKE DRIVING HAZARDOUS.  HEAVIER SNOWS ARE EXPECTED FROM EAST
AND NORTHEAST COLORADO INTO WESTERN NEBRASKA.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
SOURCE OF WEATHER INFORMATION AS THIS STRONG SPRING STORM APPROACHES.

ENTWISTLE
Special weather statement, Apr 21, 9:43 PM MST, 4 hours 47 minutes before
KSZ015-016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT APR 21 2001

...SEVERE THUNDERSTORM WATCH NUMBER 166 IS IN EFFECT FOR PARTS
OF NORTHWEST KANSAS UNTIL 3 AM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN NORTHWEST KANSAS...

SHERIDAN...GOVE AND GRAHAM.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND MOVE OVER THESE
COUNTIES TONIGHT.

AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BEK ALERT
IF YOU EXPERIENCE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT.

KPL
Special weather statement, Apr 22, 12:27 AM MST, 2 hours 3 minutes before
KSZ015-016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
127 AM MDT SUN APR 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 166 HAS BEEN CANCELLED...

ALTHOUGH THUNDERPSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS
IN SHERIDAN...GRAHAM...AND NORTON COUNTIES...THE THREAT FOR SEVERE
WEATHER HAS DIMINISHED FOR THE NEXT FEW HOURS.

ENTWISTLE

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Thomas

When
April 22, 2:30 AM MST
Where
Thomas County, 9 mi E of Colby
Reported by
LAW ENFORCEMENT
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Public noted brief funnel cloud.

Hail, Decatur

When
April 22, 3:35 AM MST
Where
Decatur County, 11 mi N of Norcatur
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -100.183

Hail, Cheyenne

When
April 22, 6:30 AM MST
Where
Cheyenne County, St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -101.800

Hail, Sherman

When
April 22, 6:35 AM MST
Where
Sherman County, Ruleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -101.883

Thunderstorm Wind, Wallace

When
April 22, 7:00 AM MST
Where
Wallace County, 14 mi NNE of Wallace
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.100, -101.483

Thunderstorm Wind, Wichita

When
April 22, 7:30 AM MST
Where
Wichita County, 3 mi E of Marienthal
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.483, -101.167

Thunderstorm Wind, Thomas

When
April 22, 7:40 AM MST
Where
Thomas County, 8 mi S of Colby
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.283, -101.050

Hail, Logan

When
April 22, 7:45 AM MST
Where
Logan County, 5 mi SW of Oakley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -100.917

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243015, 5243016, 5243017, 5243018, 5243019, 5243021, 5243020, 5243022.